Texas, 2004

Hail in Texas, April 8, 2004

April 8, 2004 · NWS AMA · 4 events in 3 counties and zones

Severe thunderstorms over the western and central Texas panhandle during the late afternoon and early evening hours produced hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms over the western and central Texas panhandle during the late afternoon and early evening hours produced hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 8, 2:55 PM CST, 50 minutes earlier.

Area forecast discussion, Apr 8, 2:55 PM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
346 PM CDT THU APR  8 2004

.DISCUSSION...
DUE TO SEVERE WEATHER AND FINISHING UP BACKUP PROCEDURES FOR WFO
LUBBOCK...WILL HAVE TO DO A SHORT DISCUSSION. OPEN WAVE/SHORTWAVE
TROUGH PUSHING EAST OUT OF THE SOUTHWESTERN STATES WILL BRING A
ROUND OF CONVECTION...SOME SEVERE AND WITH LOCALLY HEAVY RAINFALL...
TO THE FORECAST AREA TONIGHT INTO EARLY FRIDAY. FRONTAL BOUNDARY
SLIPPED SOUTH OF THE PANHANDLES TODAY AND STALLED. FRONT IS
EXPECTED TO LIFT NORTHEAST AS A WARM FRONT EARLY FRIDAY AS SURFACE
LOW OVER EASTERN COLORADO TRACKS SOUTHEAST INTO SOUTHWEST OKLAHOMA.
SHOULD SEE WARM AND DRY CONDITIONS BY FRIDAY AFTERNOON BEFORE A MUCH
STRONGER CANADIAN COLD FRONT SLIPS IN BEHIND THE SURFACE LOW BY
LATE FRIDAY. 850 MB TEMPS SUPPORT TRIMMING MAX TEMPS SATURDAY BY A
FEW NOTCHES...SO LOWERED MAX TEMPS AS A RESULT. UPSLOPE FLOW AND
GOOD ISENTROPIC LIFT OVER THE WEEKEND ALONG WITH AN APPROACHING
SHORTWAVE TROUGH DROPPING SOUTHEAST OUT OF THE ROCKIES SUPPORT
PRECIP OVER THE WEEKEND. WITH THE COLDER AIRMASS...EXPECT
STRATIFORM PRECIP IN THE FORM OF RAIN OR SNOW BUT ONLY LITTLE OR NO
ACCUMULATIONS EXPECTED MAINLY IN THE NORTHERN SECTIONS OF THE
PANHANDLES.  WARMER AND DRY CONDITIONS NEXT WEEK AS UPPER TROUGH
EXITS AND UPPER RIDGE BUILDS IN FROM THE WEST.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO     47  66  36  44 /  70  20  40  30
BEAVER       48  59  35  40 /  70  40  40  30
BOISE CITY   42  60  35  40 /  50  20  40  30
BORGER       46  64  35  43 /  70  30  40  30
BOYS RANCH   47  65  37  43 /  60  20  40  30
CANYON       47  69  36  45 /  70  20  40  30
CLARENDON    49  71  36  46 /  70  30  40  30
DALHART      44  63  36  43 /  60  20  40  30
GUYMON       46  59  35  40 /  70  30  40  30
HEREFORD     47  70  37  47 /  60  20  40  30
LIPSCOMB     47  61  34  41 /  70  40  40  30
PAMPA        47  66  35  44 /  70  30  40  30
SHAMROCK     49  71  36  46 /  70  40  40  30
WELLINGTON   51  73  37  47 /  70  30  40  30

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

17/11
Hazardous weather outlook, Apr 8, 12:00 PM CST, 3 hours 45 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT THU APR 8 2004

OKZ001>003-TXZ001>020-091100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT THU APR 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE
SOUTHWESTERN QUARTER OF THE TEXAS PANHANDLE.  THIS INCLUDES THE
CITIES OF HEREFORD...VEGA...AMARILLO...AND CANYON.

AN APPROACHING UPPER LEVEL DISTURBANCE WILL COMBINE WITH DAYTIME
HEATING AND SLOWLY INCREASING MOISTURE LEVELS TO DESTABILIZE THE
ATMOSPHERE THIS AFTERNOON.  THUNDERSTORMS ARE ALREADY OCCURRING
OVER NEW MEXICO...AND THIS ACTIVITY IS EXPECTED TO MOVE INTO THE
TEXAS PANHANDLE LATER THIS AFTERNOON AND INCREASE IN AREAL
COVERAGE.  THE PRIMARY SEVERE WEATHER THREAT WILL BE LARGE HAIL AND
DAMAGING WINDS.  SOME AREAS COULD ALSO RECEIVE LOCALLY HEAVY
RAINFALL...ESPECIALLY ACROSS THE SOUTHERN PARTS OF THE TEXAS
PANHANDLE.

.DAYS TWO THROUGH SEVEN...

RAIN MAY BECOME MIXED WITH SNOW SATURDAY NIGHT AND SUNDAY
MORNING...NO ACCUMULATIONS ARE ANTICIPATED. ALSO...A FREEZE IS
POSSIBLE ACROSS THE PANHANDLES SATURDAY NIGHT AND AGAIN SUNDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED ACROSS THE SOUTHWESTERN HALF OF
THE TEXAS PANHANDLE THIS AFTERNOON AND TONIGHT.

JORDAN

In the hours before

Special weather statement, Apr 8, 3:00 PM CST, 45 minutes before
FREEZE OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
400 PM CDT THU APR 8 2004

OKZ001>003-TXZ001>020-091100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
400 PM CDT THU APR 8 2004

...FREEZE POSSIBLE THIS WEEKEND...

A STRONG COLD FRONT WILL PUSH SOUTH ACROSS THE OKLAHOMA AND TEXAS
PANHANDLES LATE FRIDAY. A COLD CANADIAN AIRMASS WILL FOLLOW BEHIND
THIS FRONT WHILE A SURFACE HIGH PRESSURE SYSTEM BUILDS OVER THE AREA
DURING THE WEEKEND. BY SUNDAY...ANOTHER FRONT USHERS IN EVEN COLDER
AIR THAT WILL REINFORCE THIS BRIEF EARLY SPRING COLD SPELL.

NEAR TO SLIGHTLY BELOW FREEZING TEMPERATURES ARE POSSIBLE ACROSS THE
PANHANDLES SATURDAY NIGHT AND AGAIN SUNDAY NIGHT. FORECASTED CLOUD
COVER SHOULD HOLD OVERNIGHT LOW TEMPERATURES MAINLY IN THE UPPER 20S
TO LOWER 30S. IF THE SKIES CLEAR FASTER THAN EXPECTED...PARTICULARLY
ON SUNDAY NIGHT...LOW TEMPERATURES COULD DROP EVEN FURTHER.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR THE LATEST ON THIS
POSSIBLE FREEZE SITUATION.

SCHNEIDER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Hartley

When
April 8, 3:45 PM CST
Where
Hartley County, Channing
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.683, -102.333

Hail, Moore

When
April 8, 4:30 PM CST
Where
Moore County, Dumas
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.850, -101.967

Hail, Moore

When
April 8, 4:43 PM CST
Where
Moore County, Dumas
Measured
0.88 in hail
Reported by
BROADCAST MEDIA
Coordinates
35.850, -101.967

Hail, Carson

When
April 8, 5:33 PM CST
Where
Carson County, 12 mi SW of Panhandle
Measured
0.88 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
35.233, -101.533

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5390439, 5390442, 5390440, 5390441.